SEARCH

SEARCH BY CITATION

Keywords:

  • breast cancer;
  • aromatase inhibitor;
  • arthralgia;
  • ultrasonography;
  • musculoskeletal

Abstract

BACKGROUND:

Nearly half of women treated with aromatase inhibitors (AI) develop AI-associated musculoskeletal symptoms (AIMSS) such as arthralgias, but to the authors' knowledge the etiology is unclear. The upper extremities are frequently affected, especially the wrists, hands, and fingers. AI use may also increase the risk of developing carpal tunnel syndrome. Tendon sheath fluid and tenosynovial changes have been demonstrated by imaging symptomatic patients who were treated with AIs. The authors hypothesized that these abnormalities are correlated with AIMSS.

METHODS:

Thirty consecutive patients in whom adjuvant therapy with letrozole or exemestane was initiated on a prospective clinical trial enrolled in a pilot study evaluating tendon and joint abnormalities at baseline and after 3 months of AI therapy. Patients underwent high-resolution ultrasonography of the wrists bilaterally and completed the Health Assessment Questionnaire (HAQ) and pain Visual Analog Scale (VAS). AIMSS were defined as an increase in the HAQ or VAS score during AI therapy that exceeded a predefined cutoff.

RESULTS:

Twenty-five patients completed both the baseline and 3-month assessments. During the first 12 months of AI therapy, 15 patients developed AIMSS, and 13 discontinued therapy because of musculoskeletal symptoms. There was a trend toward an association between the presence of tendon sheath abnormalities on wrist ultrasound at baseline and the development of AIMSS (P = .06).

CONCLUSIONS:

Clinically relevant musculoskeletal symptoms develop in women treated with AIs, leading to treatment discontinuation in a substantial percentage of these patients. However, in the current study, patient-reported symptoms were not found to be associated with changes visible on wrist ultrasonography. Cancer 2010. © 2010 American Cancer Society.